Advertisement

Journal of Medical Toxicology

, Volume 11, Issue 1, pp 129–131 | Cite as

K2—Not the Spice of Life; Synthetic Cannabinoids and ST Elevation Myocardial Infarction: A Case Report

  • Rita G. McKeever
  • David Vearrier
  • Dorian Jacobs
  • Gregory LaSala
  • Jolene Okaneku
  • Michael I. Greenberg
Toxicology Observation

Abstract

Introduction

The adverse effects of synthetic cannabinoids are not well-described nor have they been thoroughly studied.

Case Report

A 16-year-old male with a past medical history of asthma and attention deficit hyperactivity disorder (ADHD) presented to the emergency department (ED) complaining of 24 h of substernal pressure associated with dyspnea, nausea, and vomiting. He reported smoking tobacco cigarettes daily and occasional marijuana use but denied recent use of marijuana. The initial electrocardiogram (EKG) revealed ST-segment elevations in leads II, III, AVF, and V4-V6. The initial troponin level was reported as 1.47 ng/mL, and the initial creatine kinase MB (CKMB) level was 17.5 ng/mL. The patient admitted to smoking “K2” 60–90 min prior to the onset of symptoms. The patient manifested persistent ST elevations with a peak troponin of 8.29 ng/mL. The urine drug immunoassay was positive for benzodiazepines and opiates. Cardiac catheterization revealed normal coronary arteries, no wall motion abnormalities, and normal systolic function.

Discussion

Synthetic cannabinoids may have significant potential adverse effects. Chest pain due to myocardial ischemia is rare in adolescents. When evaluating patients with chest pain, it is important to elicit a detailed drug history, specifically inquiring about synthetic cannabinoid use. Urine drug immunoassays may be unreliable and in this case did not detect synthetic cannabinoids.

Keywords

Cannabinoids Drugs of abuse Myocardial infarction 

References

  1. 1.
    National Center for Health Statistics. Health Status and Determinants. In: Health, United States, 2012: with special feature on emergency care. U.S. Department of Health and Human Services. 2012. http://www.cdc.gov/nchs/data/hus/hus12.pdf. Accessed 4 April 2014.
  2. 2.
    Harris CR, Brown A (2013) Synthetic cannabinoid intoxication: a case series and review. J Emerg Med 44(2):360–6CrossRefPubMedGoogle Scholar
  3. 3.
    Vardakou I, Pistos C, Spiliopoulou C (2010) Spice drugs as a new trend: mode of action, identification and legislation. Toxicol Lett 197(3):157–62CrossRefPubMedGoogle Scholar
  4. 4.
    European Monitoring Centre for Drugs and Drug Addiction. Understanding the ‘Spice’ phenomenon. In: Thematic papers. 2009. http://www.emcdda.europa.eu/publications/thematic-papers/spice. Accessed 3 April 2014.
  5. 5.
    Rosenbaum CD, Carreiro SP, Babu KM (2012) Here today, gone tomorrow…and back again? A review of herbal marijuana alternatives (K2, Spice), synthetic cathinones (bath salts), kratom, Salvia divinorum, methoxetamine, and piperazines. J Med Toxicol 8(1):15–32CrossRefPubMedCentralPubMedGoogle Scholar
  6. 6.
    Mir A, Obafemi A, Young A, Kane C (2011) Myocardial infarction associated with use of the synthetic cannabinoid K2. Pediatrics 128(6):e1622–7CrossRefPubMedGoogle Scholar
  7. 7.
    Schneir AB, Cullen J, Ly BT (2011) “Spice” girls: synthetic cannabinoid intoxication. J Emerg Med 40(3):296–9CrossRefPubMedGoogle Scholar
  8. 8.
    Auwarter V, Dresen S, Weinmann W, Muller M, Putz M, Ferreiros N (2009) ‘Spice’ and other herbal blends: harmless incense or cannabinoid designer drugs? J Mass Spectrom 44(5):832–7CrossRefPubMedGoogle Scholar
  9. 9.
    Seely KA, Lapoint J, Moran JH, Fattore L (2012) Spice drugs are more than harmless herbal blends: a review of the pharmacology and toxicology of synthetic cannabinoids. Prog Neuropsychopharmacol Biol Psychiatry 39(2):234–43CrossRefPubMedCentralPubMedGoogle Scholar
  10. 10.
    Zimmermann US, Winkelmann PR, Pilhatsch M, Nees JA, Spanagel R, Schulz K (2009) Withdrawal phenomena and dependence syndrome after the consumption of “spice gold”. Dtsch Arztebl Int 106(27):464–7PubMedCentralPubMedGoogle Scholar
  11. 11.
    Heath TS, Burroughs Z, Thompson AJ, Tecklenburg FW (2012) Acute intoxication caused by a synthetic cannabinoid in two adolescents. J Pediatr Pharmacol Ther 17(2):177–81PubMedCentralPubMedGoogle Scholar
  12. 12.
    Mittleman MA, Lewis RA, Maclure M, Sherwood JB, Muller JE (2001) Triggering myocardial infarction by marijuana. Circulation 103(23):2805–9CrossRefPubMedGoogle Scholar
  13. 13.
    Aryana A, Williams MA (2007) Marijuana as a trigger of cardiovascular events: speculation or scientific certainty? Int J Cardiol 118(2):141–4CrossRefPubMedGoogle Scholar
  14. 14.
    Dewey WL (1986) Cannabinoid pharmacology. Pharmacol Rev 38(2):151–78PubMedGoogle Scholar
  15. 15.
    Chimalakonda KC, Seely KA, Bratton SM, Brents LK, Moran CL, Endres GW et al (2012) Cytochrome P450-mediated oxidative metabolism of abused synthetic cannabinoids found in K2/Spice: identification of novel cannabinoid receptor ligands. Drug Metab Dispos 40(11):2174–84CrossRefPubMedCentralPubMedGoogle Scholar

Copyright information

© American College of Medical Toxicology 2014

Authors and Affiliations

  • Rita G. McKeever
    • 1
    • 2
  • David Vearrier
    • 1
  • Dorian Jacobs
    • 1
  • Gregory LaSala
    • 1
  • Jolene Okaneku
    • 1
  • Michael I. Greenberg
    • 1
  1. 1.Department of Emergency MedicineDrexel University College of MedicinePhiladelphiaUSA
  2. 2.PhiladelphiaUSA

Personalised recommendations